Chaparral-induced hepatotoxicity

Kathryn L. Grant, Leslie V Boyer, Boyd E. Erdman

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

Background: Chaparral leaf (Larrea tridentata) has been used for centuries to treat a variety of ailments. Laboratory investigations have demonstrated the presence of at least one pharmacologically active lignan, but no controlled studies have demonstrated efficacy and safety in vivo. Recent reports suggest chaparral may cause toxic hepatitis in some chronic users. Case Report: A 27-year-old Hispanic male developed hepatitis approximately 12 months after beginning therapy with chaparral capsules. Liver biopsy showed hepatocellular injury with necrosis and periportal inflammation. Liver function stabilized 6 weeks after hepatitis was first recognized. Conclusions: Although Chaparral has been associated with cholangitis, impaired synthetic function and fulminant hepatic failure, because the pattern of chaparral use is unknown, the incidence of hepatotoxicity is also unknown. Severe liver damage may be more common in patients taking higher doses for longer periods of time. Prolonged courses of chaparral should not be recommended routinely. Patients desiring to use chaparral for periods greater than two weeks should be warned of the potential for hepatotoxicity and monitored closely.

Original languageEnglish (US)
Pages (from-to)83-87
Number of pages5
JournalIntegrative Medicine
Volume1
Issue number2
DOIs
StatePublished - Mar 1998

Fingerprint

Hepatitis
Liver
Larrea
Chemical and Drug Induced Liver Injury
Lignans
Cholangitis
Acute Liver Failure
Hispanic Americans
Capsules
Necrosis
Inflammation
Biopsy
Safety
Incidence
Wounds and Injuries
Therapeutics

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Chaparral-induced hepatotoxicity. / Grant, Kathryn L.; Boyer, Leslie V; Erdman, Boyd E.

In: Integrative Medicine, Vol. 1, No. 2, 03.1998, p. 83-87.

Research output: Contribution to journalArticle

Grant, Kathryn L. ; Boyer, Leslie V ; Erdman, Boyd E. / Chaparral-induced hepatotoxicity. In: Integrative Medicine. 1998 ; Vol. 1, No. 2. pp. 83-87.
@article{d47f793289124763b93a054508294284,
title = "Chaparral-induced hepatotoxicity",
abstract = "Background: Chaparral leaf (Larrea tridentata) has been used for centuries to treat a variety of ailments. Laboratory investigations have demonstrated the presence of at least one pharmacologically active lignan, but no controlled studies have demonstrated efficacy and safety in vivo. Recent reports suggest chaparral may cause toxic hepatitis in some chronic users. Case Report: A 27-year-old Hispanic male developed hepatitis approximately 12 months after beginning therapy with chaparral capsules. Liver biopsy showed hepatocellular injury with necrosis and periportal inflammation. Liver function stabilized 6 weeks after hepatitis was first recognized. Conclusions: Although Chaparral has been associated with cholangitis, impaired synthetic function and fulminant hepatic failure, because the pattern of chaparral use is unknown, the incidence of hepatotoxicity is also unknown. Severe liver damage may be more common in patients taking higher doses for longer periods of time. Prolonged courses of chaparral should not be recommended routinely. Patients desiring to use chaparral for periods greater than two weeks should be warned of the potential for hepatotoxicity and monitored closely.",
author = "Grant, {Kathryn L.} and Boyer, {Leslie V} and Erdman, {Boyd E.}",
year = "1998",
month = "3",
doi = "10.1016/S1096-2190(98)00026-2",
language = "English (US)",
volume = "1",
pages = "83--87",
journal = "Integrative Medicine",
issn = "1096-2190",
publisher = "Elsevier BV",
number = "2",

}

TY - JOUR

T1 - Chaparral-induced hepatotoxicity

AU - Grant, Kathryn L.

AU - Boyer, Leslie V

AU - Erdman, Boyd E.

PY - 1998/3

Y1 - 1998/3

N2 - Background: Chaparral leaf (Larrea tridentata) has been used for centuries to treat a variety of ailments. Laboratory investigations have demonstrated the presence of at least one pharmacologically active lignan, but no controlled studies have demonstrated efficacy and safety in vivo. Recent reports suggest chaparral may cause toxic hepatitis in some chronic users. Case Report: A 27-year-old Hispanic male developed hepatitis approximately 12 months after beginning therapy with chaparral capsules. Liver biopsy showed hepatocellular injury with necrosis and periportal inflammation. Liver function stabilized 6 weeks after hepatitis was first recognized. Conclusions: Although Chaparral has been associated with cholangitis, impaired synthetic function and fulminant hepatic failure, because the pattern of chaparral use is unknown, the incidence of hepatotoxicity is also unknown. Severe liver damage may be more common in patients taking higher doses for longer periods of time. Prolonged courses of chaparral should not be recommended routinely. Patients desiring to use chaparral for periods greater than two weeks should be warned of the potential for hepatotoxicity and monitored closely.

AB - Background: Chaparral leaf (Larrea tridentata) has been used for centuries to treat a variety of ailments. Laboratory investigations have demonstrated the presence of at least one pharmacologically active lignan, but no controlled studies have demonstrated efficacy and safety in vivo. Recent reports suggest chaparral may cause toxic hepatitis in some chronic users. Case Report: A 27-year-old Hispanic male developed hepatitis approximately 12 months after beginning therapy with chaparral capsules. Liver biopsy showed hepatocellular injury with necrosis and periportal inflammation. Liver function stabilized 6 weeks after hepatitis was first recognized. Conclusions: Although Chaparral has been associated with cholangitis, impaired synthetic function and fulminant hepatic failure, because the pattern of chaparral use is unknown, the incidence of hepatotoxicity is also unknown. Severe liver damage may be more common in patients taking higher doses for longer periods of time. Prolonged courses of chaparral should not be recommended routinely. Patients desiring to use chaparral for periods greater than two weeks should be warned of the potential for hepatotoxicity and monitored closely.

UR - http://www.scopus.com/inward/record.url?scp=0032034135&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0032034135&partnerID=8YFLogxK

U2 - 10.1016/S1096-2190(98)00026-2

DO - 10.1016/S1096-2190(98)00026-2

M3 - Article

AN - SCOPUS:0032034135

VL - 1

SP - 83

EP - 87

JO - Integrative Medicine

JF - Integrative Medicine

SN - 1096-2190

IS - 2

ER -